Wodonga Council
Archive

Page URL: https://www.wodonga.vic.gov.au/Newsroom/Archive

Newsroom

/ Newsroom

Overdose affects us all

30 Aug, 2021

August 31 marks International Overdose Awareness Day.

Death from an overdose affects us all. Every overdose is someone’s child, partner or friend. This campaign has been running in Australia for 20 years with the ongoing aim to raise awareness of overdose risks.

More importantly, in an effort to reduce the stigma of a drug-related death, it acknowledges the grief felt by families and friends as they remember those who have died or had a permanent injury as a result of a drug overdose.

The colour purple symbolises our remembrance of people who have lost their lives to overdose. Lighting a monument purple on International Overdose Awareness Day aims to spread the message that the tragedy of overdose death is preventable.

Opioid deaths in Australia have doubled in the past decade. On average, three Australians die each day from opioid related overdose and this number continues to rise.

What do opioids look like?
People are most commonly familiar with heroin, but heroin is only part of the picture.
Opioid substances can be prescribed medications and/or obtained illicitly. Some opioid types include: oxycontin, MS Contin, endone (oxycodone), fentanyl, opium, palexia (tapentadol), codeine, morphine, tramadol, hydromorphone, methadone, pethidine, buprenorphine, Targin.

What are the risks?
Opioids are a strong pain relief substance and are highly addictive, in large part because they activate powerful reward centres in your brain.
Opioid substances slow down messages between the brain and the body, slow down breathing and slow down heart rate. The biggest risk of using opioid substances is overdose which can stop breathing and lead to death. The risk of opioid overdose increases when mixed with other sedating substances such as alcohol and Valium.

Who is likely to experience opioid overdose?
Anyone can develop an opioid dependence. We are seeing significant increases in opioid dependence due to prescription and pharmaceutical opioids. It's important to remember the wider impact this dependence can have on individuals, family, friends and loved ones. No matter what demographic people come from, opioid use can cause overdose.

Opioid Deaths are preventable?
The opioid crisis in Australia and overseas continues to require immediate attention. Naloxone (widely known as Narcan) is a medication that reverses the effects of the opioid substance and in turn restores breathing and heart rates. There are two options available, prenoxad injection and nyxoid nasal spray. Naloxone is available to anyone who is likely to experience an opioid overdose and/or likely to witness an opioid overdose (family, friends and loved ones of people who use opioids). This intervention is provided with education for use, how to reduce risk of overdose and education for responding to an opioid overdose. Naloxone is available across our region and it is SAVING Lives. Naloxone is free from Gateway Health.

What else can help?
Opioid treatment, this includes methadone, buprenorphine and long acting injectable buprenorphine. We use these medications to stabilise opioid use, this reduces risk of overdose and allows people’s physical, mental and social health to improve.


How to get Naloxone and overdose prevention support including training:
• Call or visit Gateway Health in Wangaratta or Wodonga.
• If you are engaged with another service providers they can contact us directly on your behalf (all you need to do is give them consent).
Gateway Health Wodonga, 155 High St, Wodonga VIC 3690, Phone 0260 228 888
Gateway Health Wangaratta, 45-47 MacKay St, Wangaratta VIC 3677, Phone 03 5723 2000
Naloxone and overdose prevention support also available at:
Albury Community Health, 596 Smollett St, Albury NSW 2640, Phone 0260 581 800
Albury Wodonga Aboriginal Health Service (AWAHS), 664 Daniel St, Glenroy NSW 2640, Phone 0260 401 200